Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 24, 1997, 1:13 AM MDT for Ziebach County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 1:13 AM MDT (07:13 UTC)
- Expired
- Jun 24, 1997, 2:00 AM MDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Ziebach County, SD
The radar
The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
927 WFUS1 KRAP 240714 RRA TORRAP SDC137-240745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 113 AM MDT TUE JUN 24 1997 * TORNADO WARNING FOR NORTHERN ZIEBACH COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 200 AM MDT * SOME LOCATIONS AFFECTED 15 MILES WEST OF DUPREE * AT 110 AM A SPOTTER REPORTED A TORNADO 7 MILES EAST OF FAITH OR 15 MILES WEST OF DUPREE. THE STORM WAS MOVING EAST AT 35 MPH. IF YOU ARE IN THE PATH OF THIS TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER THE STAIRWELL OR A PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO PROTECT YOUR BODY.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 7:00 PM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 7:00 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 705 PM MDT MON JUN 23 1997 A QUICK LOOK AT TONIGHT'S UPPER-AIR DATA REVEALS THAT SUFFICIENT MOISTURE...INSTABILITY AND LIFT WILL EXIST FOR THUNDERSTORM DEVELOP- MENT AS THE LOW-LEVEL JET INCREASES. SUFFICIENT SHEAR EXISTS FOR SUPERCELLS...SO I HAVE UPDATED THE FORECAST TO MENTION THE CHANCE FOR SEVERE IN NERN WY THROUGH SCNTRL SD. THE PATTERN IS SOMEW HAT FAVORABLE FOR FLASH-FLOODING IN THE SWRN SD AREA. WILL CONTEMPLATE COORDINATING A WATCH WITH SIOUX FALLS AS TIME PERMITS. UNR...NONE. BUNKERS
In the hours before
Special weather statement, Jun 23, 7:55 PM MDT, 5 hours 18 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-241400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 755 PM MDT MON JUN 23 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING THROUGH WESTERN SOUTH DAKOTA OVERNIGHT. THE MAIN THREAT FROM THESE STORMS IS LARGE HAIL. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE ACROSS SOUTHWESTERN AND SOUTH-CENTRAL SOUTH DAKOTA. DISCUSSION... A STATIONARY FRONT EXTENDED FROM SOUTHEASTERN WYOMING THROUGH FAR SOUTHWESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA. EARLY TONIGHT STORMS WILL DEVELOP ACROSS EASTERN WYOMING. THEY WILL GRADUALLY MOVE INTO WESTERN SOUTH DAKOTA BY LATE EVENING. A FEW OF THE STORMS WILL BECOME SEVERE AND PRODUCE LARGE HAIL. SOME OF THE STORMS THAT FORM LATER TONIGHT ALONG THE FRONT IN SOUTHWESTERN SOUTH DAKOTA MAY ALSO PRODUCE HEAVY RAINFALL. MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE IN CENTRAL SOUTH DAKOTA BY SUNRISE TUESDAY MORNING. WYCJIN-WYNE BUNKERS
Local storm report, Jun 23, 9:12 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT MON JUN 23 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM RECLUSE WY 1.75 INCH HAIL
06/23/97 CAMPBELL
BUNKERSLocal storm report, Jun 23, 9:14 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT MON JUN 23 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM RECLUSE WY 1.75 INCH HAIL
06/23/97 CAMPBELL
BUNKERSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:23 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 47 min |
| Jun 24, 12:16 AM MDT | Severe Thunderstorm Warning | UNR | 49 min | |
| Jun 24, 12:48 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 47 min |
| Jun 24, 1:04 AM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 46 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.